Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 196, NWS Baltimore/Washington

July 19, 2016Culpeper County, Madison County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 19, 2016, 2:06 PM EDT for Culpeper County, Madison County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2016, 2:06 PM EDT (18:06 UTC)
Expired
Jul 19, 2016, 2:45 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Culpeper County, VA, Madison County, VA

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:42 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 19, 9:42 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
942 AM EDT Tue Jul 19 2016

.SYNOPSIS...
A cold front will stall out overhead before passing through the
entire area tonight. High pressure will build overhead for
Wednesday and Thursday. High pressure over the Atlantic will
control the weather pattern for Friday through Sunday. A cold
front may impact the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface trough extends from coastal New England to southern VA
this morning. Further north...a cold front or dewpt gradient is
across southern PA. Winds are northerly across the Mid- Atlantic
however lower dewpts have yet to advect into the region as they
are still north of Harrisburg PA. This is keeping it warm and
humid this morning. It won't be until late this afternoon when we
start to see dewpts dropping into the 50s from N to S and will continue
into the evening.

Scattered mid-high level clouds will continue this morning with
temps rising into the upper 80s by afternoon. Due to the higher
dewpts today...marginal instability is expected with higher amts
across the southern half of the outlook area where dewpts are
higher including CHO-CJR-EZF-NHK. Showers and scattered
thunderstorms are expected to form around noon as convective temps
are reached. The coverage will likely be isolated across the MD/PA
border to scattered/numerous across Central VA... where the
dewpts are greatest. A shortwave trough will also dive into the
Mid- Atlantic mid afternoon and into the evening which may cause
additional thunderstorms to form. This disturbance and the lower
dewpts coming in from the north will compete. If the dewpts are
slower to advect in towards evening then thunderstorm coverage
will likely be greater across the region...if lower dewpts are
faster then the thunderstorms will be limited to the southern
portion of the area.

Prev discussion...

The cold front will stall out just to the south of the area
tonight and a northerly flow will allow for drier and more
comfortable conditions overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will remain over the region for Wednesday through
Wednesday night...bringing dry and seasonably warm conditions
along with lower humidity. The high will shift offshore Thursday
and a return flow will develop. Humidity will begin to increase
during this time. A popup shower or thunderstorm cannot be ruled
out over the Potomac Highlands into central Virginia during the
afternoon and evening hours...especially over the higher terrain.

Thursday night will turn out warm and humid as high pressure
settles off to the south and east.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The return and amplification of heat and humidity will be the main
story for the end of the week and into the weekend.

Much of the time period will feature northwest flow aloft with
warming temperatures and a gradual return in humidity. Core of
large upper ridge will be centered over the central US with the
Northeastern US/Mid Atlantic on the periphery with largely
west/northwest flow. With this type of pattern would expect a risk
of some showers/thunderstorms with daytime instability and
potential MCS's moving along the periphery of the ridge.

Expecting widespread 90s for high temperatures Friday through
Monday. Humidity should be initially tempered in the westerly flow,
but as northwest flow weakens Sunday and possibly turns southwest
ahead of an approaching front, will see humidity values rise. Thus
the combination of heat/humidity will likely lead to heat index
values in excess of 100F, and heat headlines may be necessary. The
most oppressive days currently appear to be Saturday and Sunday.

As frontal system approaches Monday, will see the chances for
synoptically driven showers/thunderstorms increase.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR condtions are expected most of the time today through
Wednesday night. A cold front will slowly drop south through the
area this afternoon into tonight. A few showers and thunderstorms
are possible this afternoon and evening. Coverage will be isolated
to widely scattered. The best chance for a thunderstorm will be
across KCHO...and any thunderstorms that do develop may contain
gusty winds or hail. High pressure will build overhead for
Wednesday through Wednesday night. The high will move off the
coast for Thursday and Thursday night...and a return southerly
flow will develop. However...VFR conditions will likely persist.

Generally VFR expected from Friday and through the weekend. A few
showers/thunderstorms are possible which may bring a brief period of
sub-IFR conditions. Patchy fog also possible during overnights, but
coverage not likely to be widespread.

&&

.MARINE...
A cold front will slowly drop through the waters today into
tonight. A few showers and thunderstorms will develop along and
ahead of the boundary. Coverage of convection will be isolated to
scattered...but thunderstorms will be capable of producing locally
gusty winds. A pressure surge will develop behind the cold front
late tonight into early Wednesday. Winds may approach SCA criteria
for a brief period during this time. However...the pressure surge
will be weak so confidence was too low for an SCA headline at this
point.

High pressure will remain over the waters Wednesday through
Wednesday night before moving offshore Thursday. A return
southerly flow will develop for Thursday into Thursday night.

Mostly sub-SCA conditions expected for the end of the week and
weekend, however brief intervals of gusts up to around 20 knots
are possible.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/HAS
SHORT TERM...BJL
LONG TERM...MM
AVIATION...BJL/MM/HAS
MARINE...BJL/MM
Hazardous weather outlook, Jul 19, 5:08 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 AM EDT TUE JUL 19 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WATERS
THIS AFTERNOON AND EVENING. A COUPLE OF THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY. THE HOTTEST DAYS
ARE EXPECTED TO BE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
508 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY OVER CENTRAL
VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY...ESPECIALLY EAST
OF THE BLUE RIDGE MOUNTAINS. THE HOTTEST DAYS ARE EXPECTED TO BE
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL VIRGINIA THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 19, 11:00 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     1 N SCOTLAND            38.10N  76.36W
07/18/2016                   ST. MARYS          MD   PUBLIC

            SEVERAL TREES DOWN NEAR BUZZS MARINA

&&

EVENT NUMBER LWX1604496

MSE
Local storm report, Jul 19, 11:11 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     FALLS CHURCH            38.90N  77.19W
07/18/2016                   FAIRFAX            VA   NWS EMPLOYEE

&&

EVENT NUMBER LWX1604497

MSE
Local storm report, Jul 19, 1:54 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             1 WNW CULPEPER          38.48N  78.02W
07/19/2016  M0.88 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604498

MSE
Local storm report, Jul 19, 1:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             CULPEPER                38.48N  78.01W
07/19/2016  M0.88 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604499

MSE
Local storm report, Jul 19, 1:57 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 WNW CULPEPER          38.48N  78.02W
07/19/2016  M0.75 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604500

MSE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:13 PM EDTSpecial Marine WarningLWX92 min
Jul 19, 1:36 PM EDTSevere Thunderstorm WarningLWXCulpeper24 min
Jul 19, 2:00 PM EDTSevere Thunderstorm WarningLWXCulpeper30 min
Jul 19, 2:11 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier26 min
Jul 19, 2:26 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania49 min
Jul 19, 2:43 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta47 min
Jul 19, 2:45 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Orange45 min
Jul 19, 3:05 PM EDTSevere Thunderstorm WarningLWXSpotsylvania40 min
Jul 19, 3:14 PM EDTSevere Thunderstorm WarningLWXSpotsylvania15 min
Jul 19, 4:32 PM EDTSevere Thunderstorm WarningLWXNelson25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.